lotus

previous page: 2.5 What is a nebulizer?
  
page up: Asthma FAQ
  
next page: 2.6.1 What about corticosteroids and chicken pox?

2.6 What medications should asthmatics be careful about taking?




Description

This article is from the Asthma FAQ, by Patricia Wrean and Marie Goldenberg mwg@radix.net with numerous contributions by others.

2.6 What medications should asthmatics be careful about taking?


Aspirin can trigger an asthma attack in approximately one in
five asthmatics. This is especially common in those asthmatics
who also have nasal polyps. As acetominophen (Tylenol), also
known as paracetamol overseas, doesn't have this effect, it may
be used as an alternative for anyone who suspects that they might
have aspirin sensitivity.

Cough medicines should also be treated with caution. In general,
suppressing a productive cough (one which is bringing up mucus)
is not a good idea, since the mucus can obstruct the airways
and also irritate them further. Also, in _Asthma: Stop
Suffering, Start Living_, the authors caution that "prescription
cough suppressants (including those with codeine) are potentially
dangerous for asthmatics. They may make you sleepy and reduce
your breathing effort. They may also dry out your secretions,
making mucus harder to raise."

Antihistamines, however, should not pose a problem for most
asthmatics, in spite of many warning labels. In _Children with
Asthma_, Dr. Plaut states, "Most asthma experts see no problems
with using antihistamines between or during asthmatics . . .
Theoretically these drugs might dry up the mucus in the
windpipes, thus making it harder to cough it up, but this has
never been proved."

Asthmatics taking theophylline should be careful when taking any
of the following medications: the ulcer medications cimetidine
(Tagamet) and troleandomycin (TAO), beta-blocker drugs such as
propranolol, and the antibiotics erythromycin and ciprofloxacin.
These medications may increase the concentration of theophylline
in the bloodstream, possibly even to the toxic level (see
section 2.4.1). People taking theophylline should be alert for
signs of possible toxicity such as rapid or irregular heartrate,
nervousness, or nausea, when taking these medications. In fact,
asthmatics taking theophylline should check with their physician
before taking any OTC medication, as the list of drugs, including
antihistamines, which affect theophylline levels is almost
endless.

Beta-blockers, usually taken for hypertension, can pose problems
even for those asthmatics not taking theophylline. Beta-blockers
work by blocking the hormone adrenalin, but as adrenalin and
other adrenergic drugs help keep airways dilated, the use of
beta-blockers may aggravate asthma symptoms.

 

Continue to:













TOP
previous page: 2.5 What is a nebulizer?
  
page up: Asthma FAQ
  
next page: 2.6.1 What about corticosteroids and chicken pox?